Texas, 2004

Tornadoes and Flash Flooding in Texas, May 13, 2004

May 13, 2004 · NWS SJT · 43 events in 13 counties and zones

The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong upper level disturbance and cold front moving across the area produced a widespread severe weather event across much of west central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 13, 10:11 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 13, 10:11 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CDT THU MAY 13 2004

.UPDATE...
FORECAST UPDATE TO FOLLOW WITH NEWLY ISSUED SEVERE THUNDERSTORM
WATCH FOR HASKELL AND THROCKMORTON COUNTIES. COLD FRONT TO PUSH
SOUTH INTO NORTHERN BIG COUNTRY LATER THIS AFTERNOON WHILE DRYLINE
APPROACHES OUR FAR WESTERN COUNTIES. SHOWERS AND THUNDERSTORMS
ALREADY DEVELOPING SOUTHWARD FROM OKLAHOMA INTO NORTHWEST TX ALONG
THE FRONT. AS AIRMASS DESTABILIZATION CONTINUES...ADDITIONAL
THUNDERSTORM DEVELOPMENT EXPECTED INTO THE BIG COUNTRY. ALSO HAVE
ELEVATED SHOWERS/THUNDERSTORMS IN OUR SOUTHEAST COUNTIES IN AN AREA
OF ENHANCED CONVERGENCE...AND WILL ADJUST TIMING OF SHOWERS/
THUNDERSTORMS IN THAT AREA.

&&

.PREV DISCUSSION...
PUSHED THROUGH ALL OF KANSAS...AND IS ABOUT TO KISS THE TIP OF THE
TEXAS PANHANDLE.  SHOULD REACH THE RED RIVER THIS AFTERNOON AND
BEGIN TO MOVE INTO THE BIG COUNTRY LATE THIS AFTERNOON...TO NEAR
ABI AROUND SUNSET...SJT AROUND 9-10 PM...AND NEAR THE I-10 CORRIDOR
BY MIDNIGHT.  RAIN CHANCES LOOK GOOD AS LOW LEVELS WILL BE MOISTURE
RICH...DEWPOINTS AROUND 70 FOR MOST OF WEST CENTRAL TEXAS.  DYNAMICS
IN PLACE FOR SEVERE WEATHER...MAINLY HAIL AND STRONG WINDS...WILL
MENTION SEVERE IN FORECAST.

DRYLINE WILL BE A PLAYER AS WELL...AND SHOULD MOVE EAST ACROSS OUR
WESTERN COUNTIES THIS AFTERNOON.  DRYLINE SHOULD RETREAT WEST LATE
THIS AFTERNOON.  SO IT IS UNCERTAIN WHERE THE STRONGEST STORMS WILL
FIRE.  SPC HIGHLIGHTS 21 TO 03Z (4-10 PM LOCAL) AS THE PEAK SEVERE
THREAT TIME.

EVEN WITHOUT THUNDERSTORMS...POST FRONTAL OVERRUNNING SHOULD GIVE
GOOD CHANCES FOR RAIN AREA WIDE...WITH BEST CHANCES AFTER
MIDNIGHT. WILL GO WITH HIGH POPS. HOPING ALL OUR COUNTIES SEE SOME
RAIN...HIGHEST RAIN TOTALS SHOULD BE OUR EASTERN COUNTIES WHERE
AMOUNTS OVER AN INCH ARE POSSIBLE.

FRONT MOVES SOUTH AND EAST ON FRIDAY...IT SHOULD HANG ACROSS SOUTH
TEXAS...WITH CONTINUED WEAK ISENTROPIC LIFT WILL CARRY LOW POPS
INTO SATURDAY FOR OUR SOUTHERN AND EASTERN COUNTIES.

NICE NEAR NORMAL MAY WEATHER INTO EARLY NEXT WEEK. AMAZINGLY
ABILENE HAS YET TO SEE THE FIRST 90 DEGREE TEMPERATURE OF THE
YEAR. AT THIS POINT SHOULD PASS MID MAY WITHOUT REACHING 90.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM CDT FOR HASKELL AND
THROCKMORTON COUNTIES.

&&

19
Hazardous weather outlook, May 13, 3:30 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 AM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-140930-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
430 AM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS ALL OF WEST CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ALONG AND IN ADVANCE OF A COLD FRONT AS IT MOVES SOUTH
ACROSS THE AREA. A DRY LINE MOVING INTO THE AREA FROM THE WEST THIS
AFTERNOON WILL ENHANCE THE CHANCE OF THUNDERSTORM DEVELOPMENT AS IT
INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 hail, 4 tornado, 3 flash flood. Local standard time, as filed.

Hail, Haskell

When
May 13, 11:35 AM CST
Where
Haskell County, Rule
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -99.900

Hail, Haskell

When
May 13, 11:45 AM CST
Where
Haskell County, Rochester
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -99.867

Hail, Haskell

When
May 13, 11:52 AM CST
Where
Haskell County, Haskell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.167, -99.750

Hail, Jones

When
May 13, 12:30 PM CST to 1:18 PM CST
Where
Jones County, 6 mi NE of Hamlin
Measured
1.75 in hail
Property damage
$20,000
Reported by
POST OFFICE
Coordinates
32.950, -100.067

A post office employee reported golf ball size hail fell from the community of Hamlin to 6 miles to the northeast of Hamlin. There were a few reports of cracked windshields. The hail fell for 45 minutes.

Hail, McCulloch

When
May 13, 12:30 PM CST
Where
McCulloch County, 4 mi NE of Melvin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.233, -99.533

Hail, Fisher

When
May 13, 12:45 PM CST to 1:00 PM CST
Where
Fisher County, 7 mi NNE of Mc Caulley
Measured
1.75 in hail
Property damage
$6,000
Reported by
POST OFFICE
Coordinates
32.883, -100.150

This is an extension of the hail track from near Hamlin as the storm was back building to the southwest for a period of time.

Hail, Runnels

When
May 13, 12:55 PM CST
Where
Runnels County, 8 mi SSE of Ballinger
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.650, -99.900

Flash Flood, Haskell

When
May 13, 1:00 PM CST to 3:00 PM CST
Where
Haskell County, 10 mi S of Rule
Reported by
GENERAL PUBLIC
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The public reported water flowing over the road on highway 6 between Rule and Stamford.

Hail, McCulloch

When
May 13, 1:00 PM CST
Where
McCulloch County, 6 mi E of Melvin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -99.483

Tornado, Jones

When
May 13, 1:07 PM CST to 1:08 PM CST
Where
Jones County, Neinda
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
32.800, -100.100

There was a brief tornado touch down reported just outside the community of Neinda. No damage was reported.

Hail, Throckmorton

When
May 13, 1:30 PM CST
Where
Throckmorton County, Throckmorton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -99.183

Tornado, Throckmorton

When
May 13, 1:45 PM CST to 1:46 PM CST
Where
Throckmorton County, 7 mi SW of Throckmorton
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
STORM CHASER
Coordinates
33.117, -99.267

A storm chaser photographed a brief tornado in a rural area of central Throckmorton county.

Hail, Kimble

When
May 13, 1:45 PM CST
Where
Kimble County, London
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -99.583

Hail, Menard

When
May 13, 1:45 PM CST
Where
Menard County, Hext
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -99.533

Hail, Runnels

When
May 13, 1:53 PM CST
Where
Runnels County, 1 mi E of Ballinger
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
31.750, -99.933

Hail, Jones

When
May 13, 2:00 PM CST
Where
Jones County, Stamford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.950, -99.783

Hail, Jones

When
May 13, 2:10 PM CST to 2:20 PM CST
Where
Jones County, Stamford
Measured
1.75 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
32.950, -99.783

Golfball size hail was reported in Stamford for about 10 minutes. Only some minor damage was noted.

Tornado, Jones

When
May 13, 2:26 PM CST to 2:28 PM CST
Where
Jones County, 2 mi E of Hawley
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.617, -99.800

The Hawley fire department saw a tornado develop just to the east of the town. The tornado was on the ground for only a few minutes over open country.

Hail, Taylor

When
May 13, 2:30 PM CST
Where
Taylor County, Merkel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.467, -100.017

Hail, Shackelford

When
May 13, 2:47 PM CST to 2:55 PM CST
Where
Shackelford County, 8 mi N of Albany
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.850, -99.300

Nickel size hail covered the ground at the Nail ranch.

Hail, Coleman

When
May 13, 2:52 PM CST
Where
Coleman County, Leaday
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
31.567, -99.683

Hail, Menard

When
May 13, 2:52 PM CST
Where
Menard County, Hext
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -99.533

Hail, Throckmorton

When
May 13, 3:09 PM CST
Where
Throckmorton County, 1 mi S of Woodson
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
33.000, -99.050

Hail, Taylor

When
May 13, 3:17 PM CST
Where
Taylor County, 3 mi E of Merkel
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.467, -99.967

Hail, Jones

When
May 13, 3:22 PM CST
Where
Jones County, 8 mi SE of Hawley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -99.733

Hail, Taylor

When
May 13, 3:23 PM CST
Where
Taylor County, Dyess Afb
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.417, -99.850

Hail, Taylor

When
May 13, 3:30 PM CST
Where
Taylor County, Abilene
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.450, -99.733

Hail, Taylor

When
May 13, 3:35 PM CST
Where
Taylor County, (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.417, -99.683

Hail, Taylor

When
May 13, 3:37 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.450, -99.733

Hail, Taylor

When
May 13, 3:38 PM CST
Where
Taylor County, 2 mi NE of Abilene
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.467, -99.717

Hail, Runnels

When
May 13, 4:04 PM CST
Where
Runnels County, Wingate
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.050, -100.117

Hail, Runnels

When
May 13, 4:08 PM CST
Where
Runnels County, Wingate
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.050, -100.117

Hail, Mason

When
May 13, 4:15 PM CST to 4:55 PM CST
Where
Mason County, 8 mi W of Mason
Measured
1.75 in hail
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
30.733, -99.350

Hail, Taylor

When
May 13, 4:18 PM CST
Where
Taylor County, 2 mi S of Tuscola
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.183, -99.800

Hail, Mason

When
May 13, 4:50 PM CST
Where
Mason County, 15 mi E of Mason
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.733, -98.967

Flash Flood, Taylor

When
May 13, 5:00 PM CST to 8:00 PM CST
Where
Taylor County, Abilene
Reported by
BROADCAST MEDIA
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Severe street flooding in the city of Abilene resulted in water rescues having to be performed.

Hail, Menard

When
May 13, 5:09 PM CST
Where
Menard County, Hext
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -99.533

Tornado, Mason

When
May 13, 5:15 PM CST to 5:16 PM CST
Where
Mason County, 4 mi S of Mason
Rating
F0
Path length
0.4 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
30.683, -99.217

Law enforcement officers spotted a tornado just to the south of Mason.

Hail, Mason

When
May 13, 5:17 PM CST
Where
Mason County, Mason
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.733, -99.217

Flash Flood, Mason

When
May 13, 5:35 PM CST to 6:30 PM CST
Where
Mason County, 2 mi W of Mason
Reported by
LAW ENFORCEMENT
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Highway 29 west of Mason had water flowing over it for several hours due to very heavy rains.

Hail, Mason

When
May 13, 6:20 PM CST
Where
Mason County, Loyal Vly
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
30.583, -99.000

Hail, Menard

When
May 13, 6:22 PM CST
Where
Menard County, Hext
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -99.533

Hail, Schleicher

When
May 13, 6:55 PM CST
Where
Schleicher County, Eldorado
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398900, 5398901, 5398902, 5398903, 5398905, 5398904, 5398906, 5398907, 5398908, 5398909, 5398910, 5398911, 5398912, 5398913, 5398914, 5398915, 5398916, 5398917, 5398976, 5398977, 5398978, 5398979, 5398980, 5398981, 5398982, 5398983, 5398984, 5397344, 5397345, 5397346, 5397347, 5397348, 5397349, 5397350, 5397351, 5397352, 5397353, 5397354, 5397355, 5397356, and more.